1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Methylphenidate/ritalin & blood sugar

Discussion in 'Type 1 Diabetes' started by LucySW, Jul 29, 2019.

  1. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,915
    Likes Received:
    2,808
    Trophy Points:
    198
    Hi. I am an adult-onset T1 with previously well-controlled blood sugar levels. Does anyone else have experience with taking Ritalin/methylphenidate?

    In the three months I’ve been taking it, my blood sugar patterns have changed and have risen considerably. The methylphenidate is the most likely trigger.

    I’d love to know other people’s experience. Digging around on Google brings up a few sources on ritalin and raised blood sugar, but nothing substantial.

    Hope to hear from people,

    Lucy.
     
  2. mentat

    mentat Type 1 · Well-Known Member

    Messages:
    407
    Likes Received:
    183
    Trophy Points:
    83
    Haven't tried that one but yes, I have found certain medications change things up.

    If things are just different, then update your diabetes routine and go on with your merry life. (Just be aware that each time you change your medication your diabetes may change.)

    If things are unstable, talk to your doctor about alternative medications, maybe you can try something else that doesn't have that effect.
     
  3. Chowie

    Chowie Type 1 · Well-Known Member

    Messages:
    425
    Likes Received:
    208
    Trophy Points:
    83
    Hmmmmm drugs yes please... This is a question for your Dr. A good pharmacist maybe able to give you pointers, but at the end of the day the Dr knows (or should) what impacts one drug has on another. Weather, stress walking past a chocolate shop or fancy bakery, lack of sleep, exercise all impact blood sugars and that is just a normal day. Your drugs may have an impact, but presumably your Dr has taken that into account.
     
  4. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,915
    Likes Received:
    2,808
    Trophy Points:
    198
    Methylphenidate prescribed by a different specialist dr, not an endocrinologist. So no, often drs with different specialities don’t know about side effects outside their area.

    Which is why I am asking if anyone has any actual clinical experience of taking methylphenidate as a T-1.
     
  5. LucySW

    LucySW Type 1 · Well-Known Member

    Messages:
    1,915
    Likes Received:
    2,808
    Trophy Points:
    198
    Still hoping for input from someone who has actually taken Ritalin with T 1. Really would like to hear other people’s experience.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook